Are you popping an aspirin repeatedly? Think again. It has multiple risks associated with it!
In a study conducted on women who were using aspirin regularly, it was concluded that these women were at the risk of gastrointestinal bleeding. The drug is thought to interfere with the platelets, which help with blood clotting. In another publication, it has been highlighted that there was an approximately 40 percent increased risk of gastrointestinal bleeding with low dosage aspirin, in the various studies which were reviewed.
Peptic ulcers (sores developed in the lining of the stomach) affect about six million people in the US annually. Studies indicate that long-term use of this drug can increase the risk of peptic ulcers in patients as it is known to thin out the lining of the gastrointestinal tract.
In a study looking at the connection between aspirin and cerebral bleeding, it was established that there was a clear impact of the drug on bleeding of brain among patients. The frequency of hemorrhagic complications (excessive bleeding) was higher in patients treated with long-term aspirin.
In relation to bleeding, here’s what the FDA says about the drug: “After carefully examining scientific data from major studies, FDA has concluded that the data do not support the use of aspirin as a preventive medication by people who have not had a heart attack, stroke or cardiovascular problems, a use that is called “primary prevention.” In such people, the benefit has not been established but risks—such as dangerous bleeding into the brain or stomach—are still present.”
In a study conducted in the US by the J National Cancer Institute, it was observed that long-term daily use of the drug was associated with an increased risk of ER/PR-negative breast cancer. Usually, 10 to 20% of the breast cancers are ER/PR negative.
A study established that the regular usage of the drug can cause the risk of loss of hearing in men and this impact was apparently more on younger people. A study spanning over 15 years concluded that regular use of aspirin is with increased risk of neovascular AMD or age-related macular degeneration. AMD is the leading cause of severe blindness.